Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 27, NWS Las Vegas, NV

May 30, 20184 counties in Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at May 30, 2018, 1:57 PM PDT for 4 counties in Nevada; Inyo County, San Bernardino County, California. It took effect at May 31, 2018, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 30, 2018, 1:57 PM PDT (20:57 UTC)
In effect from
May 31, 2018, 11:00 AM PDT
Expired
May 31, 2018, 11:00 PM PDT
In force
12 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 177 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WWUS75 KVEF 302057
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
157 PM PDT Wed May 30 2018

CAZ522-NVZ014-015-017-311100-
/O.NEW.KVEF.WI.Y.0027.180531T1800Z-180601T0300Z/
Death Valley National Park-Esmeralda and Central Nye County-
Lincoln County-Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, 
Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
157 PM PDT Wed May 30 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory for Death Valley National Park, Esmeralda County, central
and southern Nye County, and much of Lincoln County, which is in 
effect from 11 AM to 8 PM PDT Thursday.


* TIMING...Winds will increase Thursday morning, peak in the
  afternoon, and decrease in the evening.

* WINDS...South to southwest winds 20 to 30 mph with gusts 40 to
  50 mph.

* IMPACTS...Gusty crosswinds will make driving difficult. Blowing
  dust could reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

Morgan
3 follow-up statements
755 
WWUS75 KVEF 310914
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
214 AM PDT Thu May 31 2018

CAZ519-520-NVZ019-312200-
/O.EXB.KVEF.WI.Y.0027.180531T1800Z-180601T0600Z/
Eastern Sierra Slopes-Owens Valley-Spring Mountains-
Red Rock Canyon-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, Olancha, The Town Of Mt Charleston, 
and Red Rock Canyon
214 AM PDT Thu May 31 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT
THIS EVENING...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 11 AM this morning to 11 PM PDT
this evening. 

* TIMING...Winds will increase this morning, peak in the 
  afternoon, and decrease late in the evening. 

* WINDS...South to southwest winds 25 to 35 mph with gusts of 45 
  to 55 mph. 

* IMPACTS...Gusty crosswinds will make driving difficult. 
  Blowing dust could reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ523-312200-
/O.EXA.KVEF.WI.Y.0027.180531T1800Z-180601T0300Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
214 AM PDT Thu May 31 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT
THIS EVENING...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 11 AM this morning to 8 PM PDT
this evening. 

* TIMING...Winds will increase this morning, peak in the 
  afternoon, and decrease in the evening. 

* WINDS...South to southwest winds 20 to 30 mph with gusts 40 to 
  50 mph. 

* IMPACTS...Gusty crosswinds will make driving difficult. 
  Blowing dust could reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ522-NVZ014-015-017-312200-
/O.CON.KVEF.WI.Y.0027.180531T1800Z-180601T0300Z/
Death Valley National Park-Esmeralda and Central Nye County-
Lincoln County-Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, 
Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, 
and Amargosa Valley
214 AM PDT Thu May 31 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* TIMING...Winds will increase Thursday morning, peak in the 
  afternoon, and decrease in the evening. 

* WINDS...South to southwest winds 20 to 30 mph with gusts 40 to 
  50 mph. 

* IMPACTS...Gusty crosswinds will make driving difficult. 
  Blowing dust could reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
783 
WWUS75 KVEF 312124
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
224 PM PDT Thu May 31 2018

CAZ522-523-NVZ014-015-017-010300-
/O.CON.KVEF.WI.Y.0027.000000T0000Z-180601T0300Z/
Death Valley National Park-Western Mojave Desert-
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Barstow, Daggett, Fort Irwin, Beatty, Goldfield, Silver Peak, 
Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
224 PM PDT Thu May 31 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* TIMING...Gusty winds will continue this afternoon and early
  evening before gradually decreasing.  

* WINDS...South to southwest winds 20 to 30 mph with gusts 40 to 
  50 mph. 

* IMPACTS...Gusty crosswinds will make driving difficult. 
  Blowing dust could reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ519-520-NVZ019-010300-
/O.CON.KVEF.WI.Y.0027.000000T0000Z-180601T0600Z/
Eastern Sierra Slopes-Owens Valley-Spring Mountains-
Red Rock Canyon-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, Olancha, The Town Of Mt Charleston, 
and Red Rock Canyon
224 PM PDT Thu May 31 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* TIMING...Gusty winds are expected to continue into late this
  evening before decreasing overnight.  

* WINDS...South to southwest winds 25 to 35 mph with gusts of 45 
  to 55 mph. 

* IMPACTS...Gusty crosswinds will make driving difficult. 
  Blowing dust could reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
639 
WWUS75 KVEF 010247
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
747 PM PDT Thu May 31 2018

CAZ522-523-NVZ014-015-017-010400-
/O.EXP.KVEF.WI.Y.0027.000000T0000Z-180601T0300Z/
Death Valley National Park-Western Mojave Desert-
Esmeralda and Central Nye County-Lincoln County-
Western Clark and Southern Nye County-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Barstow, Daggett, Fort Irwin, Beatty, Goldfield, Silver Peak, 
Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, 
Indian Springs, Desert Rock, and Amargosa Valley
747 PM PDT Thu May 31 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds will continue to decrease this evening. The Wind Advisory 
will be allowed to expire on time.

$$

CAZ519-520-NVZ019-010600-
/O.CON.KVEF.WI.Y.0027.000000T0000Z-180601T0600Z/
Eastern Sierra Slopes-Owens Valley-Spring Mountains-
Red Rock Canyon-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, Olancha, The Town Of Mt Charleston, 
and Red Rock Canyon
747 PM PDT Thu May 31 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* TIMING...Gusty winds are expected to continue into late this 
  evening before decreasing overnight. 

* WINDS...South to southwest winds 25 to 35 mph with gusts of 45 
  to 55 mph. 

* IMPACTS...Gusty crosswinds will make driving difficult. 
  Blowing dust could reduce visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

Wolcott

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at May 30, 8:29 AM PDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 30, 8:29 AM PDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
829 AM PDT Wed May 30 2018

.SYNOPSIS...Generally dry and breezy conditions are expected today
and tomorrow. Temperatures this afternoon will be several degrees
above normal, but will cool to near normal Thursday and Friday as a
trough moves through. Warming returns over the weekend with
temperatures climbing several degrees above normal as high pressure
ridging takes over.

&&

.UPDATE...Concerned about possibility of isolated dry thunderstorms
today, mainly in Lincoln County. Steep mid level lapse rates and low
level dry air are in place, and weak wave passing through is kicking
off high based, vertically developed clouds from the Sheep Range
through northern Mohave County and northward. The best instability
will be focused over Lincoln County later in the day, so that area
should be the main focus. Do not expect to issue a Red Flag Warning
because dry lightning coverage will almost certainly be less than 15
percent, and the fuels are not yet ready. No updates right now, but
will continue to monitor.
&&

.PREV DISCUSSION...
200 AM PDT Wed May 30 2018

.SHORT TERM...through Friday night.

A sharpening trough developing along the West Coast and its inland
progression through the end of the week will be the dominant weather
feature of the short term.  Today, increasing southwesterly flow
aloft will begin to develop across the region, with the main notable
change in weather being increasingly breezy conditions during the
afternoon and evening.  Temperatures will peak today aided by
stronger mixing thanks to the increased wind speeds. This should
allow temperatures to approach 100 degrees if not exceed it in the
Las Vegas metro, while 100-110 will be common across much of the
Mojave Desert.

On Thursday, gradients will tighten further, allowing for stronger
surface winds to spread across the region.  Strongest winds look to
develop from the Western Mojave Desert and extend northeastward into
Nye and Lincoln counties.  It's possible wind advisories will be
needed for parts of the region Thursday afternoon and evening. In
addition, falling heights as the trough approaches will result in
cooler temperatures than observed Wednesday, with high temps
falling 5 to 7 degrees across the region.

By Friday the trough will swing inland across the Great Basin, with
wind speeds decreasing.  Temperatures will remain near normal for
the tail end of May, with mostly sunny conditions.

.LONG TERM...Saturday through Tuesday.

A weak shortwave will push northeastward from the CA/NV/AZ border
Saturday morning reaching the four corners region by early Sunday.
This will be followed by mean layer troughing settling over the
region early next week. Unfortunately, this will not result in any
reprieve from the above normal temperatures as temps rebound quickly
this weekend into early next week under prevailing dry, southwest
flow. As trough deepens over the Western U.S. Monday and Tuesday
breezy conditions and an increase in high clouds are possible with
continued dry weather expected for most areas.

&&

.AVIATION...For McCarran...Light southerly drainage winds will
continue during the early morning hours before becoming light and
variable after sunrise. Between 18-20z, breezy southerly winds will
develop with occasional gusts of 25 to 30 knots possible. Winds may
start out more southeasterly through mid afternoon before favoring
more due south directions later in the afternoon.  After dark,
breezy southwest winds will persist with gusts of 20 to 25 knots
possible.

For the rest of southern Nevada, northwest Arizona and southeast
California...Typical diurnal wind patterns are expected through the
morning hours today before stronger south or southwest winds begin
to overspread the regional TAF sites later this afternoon.
Occasional gusts of 20-30 knots are likely. Most TAF sites will see
decreasing winds after dark with gusts becoming very sporadic,
through breezy conditions will persist well into the night near
KDAG.

&&

.FIRE WEATHER...Dry and breezy conditions combined with dry fuels
across Northwest Arizona and Colorado River will promote Red Flag
conditions today and again Thursday.  Elsewhere, conditions will be
similarly dry and breezy but with more marginal fuel conditions.
Lighter winds return Friday through the weekend with improved fire
weather conditions expected.

&&

UPDATE...Morgan
SHORT TERM/AVIATION...Outler
LONG TERM...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2018Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.